How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Arun Phophalia Your Own Question
Dr. Arun Phophalia
Dr. Arun Phophalia, Doctor (MD)
Category: Health
Satisfied Customers: 31316
Experience:  MBBS, MS (General Surgery), Fellowship in Sports Medicine
Type Your Health Question Here...
Dr. Arun Phophalia is online now
A new question is answered every 9 seconds

Hi, I have been diagnosed with Generalized Anixety Disorder.

This answer was rated:

Hi, I have been diagnosed with Generalized Anixety Disorder. I am working at tapering off of benzodiazapines. I am on clonapin now, 1.5 mgs a day. .5 mgs at noon, 1 mg at bedtime. Just over a year ago I started on .5 mgs Xanax to help with stress and to help me sleep at night. Then after 5 months on it at that dose, and experiencing strange and sometimes harsh withdrawl symptoms, which went undiagnosed and I was sent to numerous doctors and specialists, i.e. heart docs, pulminoligsts, finally a neuro, then went to a new dr. after mine moed away..., a trip to the east coast Dr. upped my doe to 1.5 mgs a day as he could tell I was anxious. I probably get the most anxiety about my health. I worry something is wrong when I feel these anxiety physical symptoms, and or withdrawl or side effects from meds, and it gets worse. I went to 1.5 mgs a day on xanax, then met with my nuero and just like that switched me to ativan, then to Ativan from 1.5 mgs (which caused me to have severe withdrawl symtpoms)up to 3.0 mgs a day, unless I flew on a plane than I took maybe 4-5 mgs that day. So, here I am at 1.5 mgs daily klonpin, and I am tapering off ativan, taking only .25 mgs in morning every other day now until that is done. I actually havent taken any ativan for two days and felt extrem anxiety briefly this morning and similar to the withdrawl symptoms I had froM Xanax.

So, my question is I get these little muscle twitches...they feel more like flutters. They do not hurt. They do not really irritate me or get in the way of my everyday life, I am just aware of them. Obviously, my main thing is that I am concerned they could be the sign of a more seious condition but I have also read online it is most likely due to anxiety. I got married this last year, my wife is on bedrest with twins, she had a last minute procedure to stregthen her cervix, I think it is safe to say while I may not realize it, that I am under constant stress. And she is not always a peach, as I can understand why, but doesnt make life any easier.

I have had a brain CT scan, came back normal with mucous retention cysts. My Brain MRI with and without contrast came back normal but also saw the mucous retention cysts...I used to get nasal polyps from really bad allergies. I was getting headaches, fairly often on the ativan, and come to think of it, since I have been off of it, I have less headaches..

I have not had the eeg test done to test for ALS or other weird nerve disorders, but I guess, my question is do I have anything to worry about with these muscle flutters?

Your muscle flutter / fasciculations are most likely due to anxiety. With a CT and MRI and other investigations being normal, it is unlikely to be anything significant. Twitching is caused by minor muscle contractions in one particular area, or the persistent and uncontrolled twitching of a muscle group in a distribution of a single nerve fiber or filament. Usually they are benign and resolve on their own, but persistent flutter may need following investigations;


1) electromyography (EMG)

2) nerve conduction velocity (NCV)

3) blood electrolytes like calcium, magnesium, potassium, sodium, etc

4) thyroid and parathyroid function tests

5) blood chemistry and complete metabolic profile


The common causes can be;


1) Idiopathic; no cause is ascertained and majority falls in this group.


2) Increased caffeine intake


3) Increased alcohol intake


4) Medications


5) Deficiency in diet and nutrients / minerals


6) Some neurological diseases; uncommon.


Following measures should be able to resolve your anxiety and muscle flutter;


1) Cognitive-behavioral therapy (CBT) and operant-behavioral therapy (OBT); done by a psychologist.

2) Relaxation training and biofeedback.

3) Hypnosis

4) Acupuncture and acupressure

5) Yoga

6) Meditation

7) Group sporting activities

8) St. John's wort

9) Melatonin
10) Valerian root

Please feel free for your follow up questions.

I would be happy to assist you further, if you need any more information.


We have recently implemented a new rating and feedback system. Please be aware that you are rating my courtesy and service as a professional. If you have any questions whatsoever, or there is anything I can clarify for you, please temporarily bypass the rating system by clicking “Continue the Conversation” or "Reply."

Clicking either of the lowest two options reflects poorly on me so please reply to me if there is anything else I can do to help before choosing those options. I appreciate your patience while we work out the kinks. It's important to me that you are 100% satisfied with the service I have provided you. Thank you.
Customer: replied 3 years ago.

Ok so these brief periods of flutters or fascilations are not like jerks. They are like a pulse being felt in a part of my body, like i can feel my pulse in my quadricep above my knee..sometimes regular rhythm sometimes more. Sometimes my left ricep will get the flutters or twitches. They typically only last for a few seconds...maybe up to 20 seconds at the most. I guess I am wondering if it could be a pinched nerve. I have Hashimotos and my thyroid TSH was just tested at a 4.9...which is a little elevated, meaning I am hypo. Also, I just had a complte metabolic blood panel done and the results came back normal. My albumine was 5.1, which was .1 above the normal amount, but my Dr. did not seem to think that was of any concern. Could my Hashimotos be contributng to the twistches or flutterS?

Hello Matt,

Yes, Hashimoto / hypothyroidism can be the concomitant issue with the anxiety for the flutters / twitches. This is not likely to be jerks. I would not be worried about anything serious or significant.

It is privilege assisting you.
Customer: replied 3 years ago.

So the EMG would be the next test to confirm nothing serious...or at least to rule out abnormal brain activity?

Hello Matt,

EMG (electromyography) is just to further confirm any abnormalities, though with your already done investigations this is unlikely to be anything significant. EMG tells about the medical issues of muscles and nerves supplying the muscles.
Dr. Arun Phophalia and 3 other Health Specialists are ready to help you

Related Health Questions